National mortality following upper gastrointestinal or cardiovascular events in older veterans with recent nonsteroidal anti-inflammatory drug use

N. S. Abraham, D. L. Castillo, C. Hartman

Research output: Contribution to journalArticle

25 Scopus citations

Abstract

Background: Upper gastrointestinal events (UGIE), myocardial infarction (MI) and cerebrovascular accident (CVA) are known morbities among recent NSAID users. Aim: To assess all-cause mortality following UGIE, MI or CVA among recent NSAID users. Methods: Veterans >65 prescribed an NSAID at any Veterans Affairs (VA) facility were identified using prescription fill data and their records linked to a merged VA-Medicare database. Each person-day was assessed for NSAID, coxib or proton pump inhibitor (PPI) exposure. Incidence density ratios and hazard rates of death were calculated following UGIE, MI and CVA adjusting for demographics, co-morbidity, prescription channeling, geographic location and pharmacological covariates. Results: Among 474 495 patients [97.8% male; 85.3% white; 73.9 years (s.d. 5.6)], death followed at a rate of 5.5 per 1000 person-years (95% CI: 5.4-5.6) post-UGIE, 17.7 per 1000 person-years (95% CI: 17.5-17.9) post-MI and 21.8 per 1000 person-years (95% CI: 21.6-22.0) post-CVA. CVA was associated with greatest risk of death [hazard ratio (HR) 12.4; 95% CI: 10.9-14.3] followed by MI (HR 10.7; 95% CI: 9.2-11.6) and UGIE (HR 3.3; 95% CI: 2.8-3.9). Predictors of mortality were advancing age and co-morbidity, increased use of coxibs and failure to ensure adequate gastroprotection. Conclusion: Among elderly veterans with recent NSAID use, an UGIE, MI or CVA is a clinically relevant premorbid event.

Original languageEnglish (US)
Pages (from-to)97-106
Number of pages10
JournalAlimentary Pharmacology and Therapeutics
Volume28
Issue number1
DOIs
StatePublished - Jul 1 2008

ASJC Scopus subject areas

  • Hepatology
  • Gastroenterology
  • Pharmacology (medical)

Fingerprint Dive into the research topics of 'National mortality following upper gastrointestinal or cardiovascular events in older veterans with recent nonsteroidal anti-inflammatory drug use'. Together they form a unique fingerprint.

  • Cite this